An allergic reaction to a medicine can include symptoms such as a rash (like hives) or red, itchy skin; stuffy or itchy nose, sneezing or itchy and teary eyes; or vomiting, stomach cramps or diarrhea; or swelling of the lips, nose, face, hands or feet. Severe drug allergies can sometimes result in a life-threatening reaction called anaphylaxis, which may have symptoms such as hoarseness, throat tightness or lump in the throat; wheezing, chest tightness or trouble breathing; or tingling in the hands or feet, lips or scalp. Any time a person takes a medicine, they can have a reaction. This can happen when taking a medicine by mouth or when getting a medicine through a shot or an IV. Sometimes the reaction is a side effect of the medicine or a symptom of the illness, and sometimes it can be an allergic reaction to the medicine.
The best way to decide whether it was an allergic reaction to a medicine is to have allergy testing for the medicine taken before the reaction. Evaluating allergic reactions to medicines can usually be done during an outpatient clinic visit. Sometimes, an admission to the hospital for careful monitoring is needed.
For people with drug allergies, their immune systems can over-react to the structure of a certain medicine or family of medicines. For instance, amoxicillin is a commonly prescribed antibiotic that is part of the penicillin family of antibiotics. Allergy testing can help people know whether they are allergic to only one medicine or the entire family of medicines. Knowing which medications a person is allergic to helps that person know which medicines to avoid and also which medicines he or she can safely take. Which medicines trigger reactions and which are safe for use may be different between people. Knowing for each person through drug allergy testing will help he or she receive the best possible care.
Learn more about the Drug Allergy Program and Penicillin Allergy Testing Services (PATS).